Ohio, 2013

Flash Flooding and Flooding in Ohio, July 20, 2013

July 20, 2013 · NWS ILN · 17 events in 8 counties and zones

A slow moving cold front helped to enhance thunderstorm activity south of the cold front. Some of these storms became severe with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving cold front helped to enhance thunderstorm activity south of the cold front. Some of these storms became severe with damaging winds being the primary threat. The slow moving nature of these storms and some of the repetitive locations that experienced these storms produced a threat for very heavy rainfall, flooding, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 3:25 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 3:25 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 AM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...KICKING OFF SHOWERS
AND THUNDERSTORMS. A SLIGHTLY COOLER AIR MASS WILL BE IN PLACE ON
SUNDAY...BEFORE ADDITIONAL PRECIPITATION MOVES INTO THE OHIO
VALLEY ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS CONTINUE TO SHOW GOOD CONSENSUS FOR TODAY AS THEY PUSH A
CDFNT DOWN INTO THE REGION. MODERATELY UNSTABLE AIRMASS WILL BE ACROSS
THE REGION TODAY...WITH CAPES AROUND 1500-2000 J/KG. WITH CONVERGENCE
AHEAD OF THE FRONT...EXPECT TSTM TO DEVELOP ACROSS THE REGION.
EXTREME NRN AREAS COULD SEE SOME ACTIVITY SLIP INTO THEM NR THE
BEGINNING OF THE PERIOD...BUT THINK THAT THE BEST DEVELOPMENT WILL
BE AS THE MORNING PROGRESSES AND INSTABILITY BUILDS. TOYED WITH
THE IDEA OF RAISING POP TO CATEGORICAL...BUT DECIDED TO LEAVE THEM
IN THE 60-70 PERCENT RANGE. SO EXPECT THE STORMS TO BUILD ACROSS
THE N DURING THE MORNING...THEN TO WORK S DURING THE DAY.

WINDS ALOFT PICK UP SOME AFTER SUNRISE...BUT DONT INCREASE MUCH
PAST 30 KTS. UNIDIRECTIONAL NATURE OF THE WINDS MAY HELP SOME
STORMS PRODUCE SOME BOWS TODAY. SPC HAS THE REGION UNDER A SLIGHT
RISK TODAY. HAVE ALREADY ADDED A MENTION OF SEVERE TO THE
GRIDS/ZFP FOR TODAY.

HIGHS TODAY SHOULD BE A LITTLE COOLER THAN YESTERDAY...ESPECIALLY
IN THE N DUE TO THE PCPN AND CLOUDS COVER. WENT WITH A CONSENSUS
FORECAST AND CAME UP WITH HIGHS IN THE MID 80 FOR THE N AND UPPER
80 ACROSS EXTREME SRN OH AND NRN KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
CDFNT WORKS INTO KENTUCKY THIS EVENING BEFORE STALLING OUT. NRN
COUNTIES MAY HAVE LOW CHC OF PCPN AT THE BEGINNING OF THE
PERIOD...BEFORE DRYING OUT FOR THE REST OF THE NIGHT. FOR COUNTIES
ALONG THE OHIO RIVER...CONVECTION SHOULD BE ONGOING AND SHOULD
LINGER FOR MUCH OF THE NIGHT. KEPT THE POPS LIKELY FOR THE EARLY
PART OF TONIGHT IN THE S.

HIGH PRESSURE BUILDING INTO THE GREAT LAKES WILL KEEP THE FRONT A
PCPN SUPPRESSED NR THE OHIO RIVER FOR SUNDAY. THEN AN UPPER LEVEL
DISTURBANCE WILL PUSH TOWARDS THE REGION SUNDAY BEFORE CROSSING IT
ON MONDAY. THE CHANCE OF PCPN WILL INCREASE FROM SW TO NE AS
SUNDAY NIGHT PROGRESSES BEFORE AFFECTING THE ENTIRE REGION MONDAY.
KEPT THE LIKELY POPS FOR MONDAY GOING.

HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 80S...WITH A LOCATION
OR TWO IN THE LOWER 80 FOR THE N AND THE UPPER 80S IN THE S. THE
PCPN ON MONDAY WILL SUPPRESS HIGH TEMPERATURES SOME MORE...KEEPING
THEM IN THE UPPER 70S IN THE N AND THE LOWER 80S ACROSS THE S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE DISTURBANCE WILL SLIDE TO OUR EAST MONDAY NIGHT WHICH SHOULD
BRING LOWERING CHANCES FOR PRECIPITATION OVERNIGHT MONDAY NIGHT.
ANOTHER DISTURBANCE WILL BE POISED TO CROSS THE AREA
TUESDAY...WITH A ROUND OF MAINLY AFTERNOON THUNDERSTORMS EXPECTED.
THIS SECOND DISTURBANCE EXITS THE REGION RATHER SLOWLY...THEREFORE
AM FORECASTING CHANCE FOR THUNDERSTORMS INTO THE WEDNESDAY
AFTERNOON TIME PERIOD ACROSS THE EAST AS THE DISTURBANCE MOVES
AWAY.

UPPER TROUGH OVER THE GREAT LAKES AMPLIFIES ON WEDNESDAY NIGHT AND
SHIFTS ITS AXIS AND BETTER FORCING TO OUR EAST. THIS SHOULD LOWER
CHANCES FOR PRECIPITATION STARTING WEDNESDAY EVENING...LASTING
THROUGH FRIDAY.

WITH THE UPPER TROUGH EXTENDING ACROSS THE EASTERN PORTIONS OF THE
CONUS DURING THE EXTENDED TIME PERIOD...TEMPERATURES WILL RUN NEAR
NORMAL TO SLIGHTLY BELOW NORMAL FOR MUCH OF THE WORK WEEK.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL SWEEP SOUTH THORUGH THE OHIO VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE FRONT
AND BRIEFLY BRING MVFR TO POSSIBLY IFR CONDITIONS. AS THE FRONT
DROPS SOUTH...IT WILL BE ORIENTED MORE WEST TO EAST AS IT
APPROACHES THE OHIO RIVER THIS EVENING. THIS WILL PUT IT NEARLY
PARALLEL TO THE UPPER FLOW AND IT IS EXPECTED TO STALL NEAR THE
RIVER.

HIGH PRESSURE BUILDING OVER THE GREAT LAKES NEVER BECOMES THAT
STRONG AND REMAINS WELL NORTH OF THE AREA. AS NORTHERLY WINDS
BEHIND THE FRONT BECOME ESTABLISHED NORTH OF THE OHIO RIVER...THE
MEAN FLOW WILL BE QUITE LIGHT AND UNDER 5KT...AND VARIABLE ALONG
THE OHIO RIVER.

OUTSIDE OF THE STORMS...VFR CONDITIONS SHOULD PREVAIL.

OUTLOOK...THUNDERSTORMS LIKELY MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...LATTO
AVIATION...FRANKS
Hazardous weather outlook, Jul 20, 4:02 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SAT JUL 20 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TODAY. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. LARGE HAIL AND HEAVY RAINFALL MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cincinnati radar (KILN), 153 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Hardin

When
July 20, 8:12 AM EST to 9:12 AM EST
Where
Hardin County, 0.82 mi NNE of Dunkirk to 1.07 mi NNE of Dunkirk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.791, -83.644

High water was reported on Route 68 due to heavy rainfall.

Thunderstorm Wind, Logan

When
July 20, 9:09 AM EST to 9:10 AM EST
Where
Logan County, 0.69 mi S of Rushsylvania
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.460, -83.670

Thunderstorm Wind, Miami

When
July 20, 10:33 AM EST to 10:37 AM EST
Where
Miami County, 1.06 mi W of Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.150, -84.250

Several trees and branches were downed in the Piqua city limits due to thunderstorm winds.

Thunderstorm Wind, Miami

When
July 20, 10:39 AM EST to 10:43 AM EST
Where
Miami County, 0.69 mi S of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.040, -84.200

Several trees and branches were downed in Troy due to thunderstorm winds.

Thunderstorm Wind, Champaign

When
July 20, 10:48 AM EST to 10:52 AM EST
Where
Champaign County, 0.55 mi NNE of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.057, -84.024

A tree was downed in Christiansburg due to thunderstorm winds.

Heavy Rain, Shelby

When
July 20, 10:58 AM EST to 11:58 AM EST
Where
Shelby County, Sidney
Reported by
Trained Spotter
Coordinates
40.280, -84.150

Water was reported over roadways and poor drainage areas due to heavy rainfall.

Thunderstorm Wind, Clark

When
July 20, 11:05 AM EST to 11:09 AM EST
Where
Clark County, 1.12 mi WSW of Mad River Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.014, -83.849

A tree was downed on Snyder Domer Road due to thunderstorm winds.

Thunderstorm Wind, Highland

When
July 20, 2:55 PM EST to 2:59 PM EST
Where
Highland County, 0.33 mi S of Highland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.345, -83.599

Trees were downed in the town of Highland due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
July 20, 3:00 PM EST to 3:04 PM EST
Where
Hamilton County, 0.87 mi NW of Fernbank
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.140, -84.710

A tree was downed in Addyston due to thunderstorm winds.

Thunderstorm Wind, Highland

When
July 20, 3:05 PM EST to 3:09 PM EST
Where
Highland County, 2.25 mi WNW of Bridges
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.310, -83.570

Trees were downed between Samantha and Leesburg near Highway 62 due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
July 20, 3:13 PM EST to 3:17 PM EST
Where
Hamilton County, 1.28 mi WSW of Covedale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.120, -84.620

A tree was downed near Delhi Township due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
July 20, 3:35 PM EST to 3:36 PM EST
Where
Hamilton County, Newtown
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.120, -84.350

Flash Flood, Highland

When
July 20, 4:49 PM EST to 5:49 PM EST
Where
Highland County, 0.16 mi SSW of Careytown to 0.27 mi NNE of Careytown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.298, -83.631

Deep high water impassible for vehicles was reported over Careytown Road due to heavy rainfall.

Flood, Highland

When
July 20, 4:49 PM EST to 5:49 PM EST
Where
Highland County, 2.96 mi NNE of Willettville to 3.02 mi NNE of Willettville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.290, -83.700

High water was over Wolfe Road and Mad River Road due to heavy rainfall.

Flash Flood, Highland

When
July 20, 4:49 PM EST to 5:49 PM EST
Where
Highland County, 1.75 mi ENE of Careytown to 2.15 mi ENE of Careytown
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.310, -83.600

Deep high water was reported over Jones Road and New Vienna Road due to heavy rainfall. Vehicles were reportedly flooded out in attempts to cross the flooded roadways.

Flash Flood, Highland

When
July 20, 4:49 PM EST to 5:49 PM EST
Where
Highland County, 1.48 mi SSW of Leesburg to 1.58 mi SW of Leesburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.330, -83.580

Deep high water impassible for vehicles was reported over Underground Road due to heavy rainfall.

Flash Flood, Highland

When
July 20, 5:40 PM EST to 6:40 PM EST
Where
Highland County, 2.21 mi S of Leesburg to 2.17 mi WNW of Bridges
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.318, -83.568

Water was rushing over roads at Highway 62 and Fairfield Road due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465524, 465510, 465511, 465512, 465513, 465532, 465514, 465517, 465519, 465518, 465520, 465521, 465525, 465526, 465528, 465529, 465531.